Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

May 24, 2014Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 7:37 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 7:37 PM MDT (01:37 UTC)
Expired
May 24, 2014, 8:30 PM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 181 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:43 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS54 KMAF 250137
SVRMAF
NMC015-TXC109-250230-
/O.NEW.KMAF.SV.W.0065.140525T0137Z-140525T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM MDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 830 PM MDT/930 PM CDT/

* AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF CARLSBAD CAVERNS NATIONAL
  PARK...OR 8 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTHEAST     
  AT 35 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CARLSBAD CAVERNS NATIONAL PARK...
  WHITES CITY...
  CAVERN CITY AIR TERMINAL...
  CARLSBAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY
EVENING/1000 PM CDT SATURDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

&&

LAT...LON 3257 10434 3240 10408 3184 10465 3195 10482
TIME...MOT...LOC 0137Z 217DEG 31KT 3197 10467

$$
1 follow-up statement
554 
WWUS54 KMAF 250200
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM MDT SAT MAY 24 2014

NMC015-TXC109-250230-
/O.CON.KMAF.SV.W.0065.000000T0000Z-140525T0230Z/
CULBERSON-EDDY-
800 PM MDT SAT MAY 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
MDT/930 PM CDT/ FOR CENTRAL EDDY AND NORTH CENTRAL CULBERSON
COUNTIES...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CARLSBAD CAVERNS NATIONAL PARK...OR ABOUT
22 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTHEAST AT 35 MPH. 
VERY HEAVY RAIN IS POSSIBLE WITH THIS STORM.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WALNUT
CANYON...WHITES CITY...CAVERN CITY AIR TERMINAL...CARLSBAD AND LIVING
DESERT STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY
EVENING/1000 PM CDT SATURDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

&&

LAT...LON 3257 10434 3240 10408 3184 10465 3195 10482
TIME...MOT...LOC 0159Z 217DEG 31KT 3212 10454

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:40 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 24, 5:40 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT Sat May 24 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Concern for the evening and overnight is the potential for tstms.
SHRA/TSRA are just sw of MAF moving NE could result in brief
lighting thru 02Z. Otherwise potential for tstms will be late
tonight and included TEMPO groups after 09Z along with MVFR CIGS,
except at FST.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT Sat May 24 2014/

DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.

Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&
Hazardous weather outlook, May 24, 2:09 PM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SAT MAY 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF
THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME
STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS
OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED
TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT
UNTIL 10 PM CDT/9 PM MDT.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE
EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE
POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY
COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 24, 5:53 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             IRAAN                   30.91N 101.90W
05/24/2014  E1.00 INCH       PECOS              TX   FIRE DEPT/RESCUE

            IRAAN FIRE DEPT REPORTED QUARTER SIZE HAIL

&&

MH
Local storm report, May 24, 6:59 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             7 WSW SHEFFIELD         30.65N 101.93W
05/24/2014  E1.75 INCH       TERRELL            TX   TRAINED SPOTTER

            SPOTTER REPORTS GOLFBALL HAIL NEAR SHEFFIELD

&&

MH
Special weather statement, May 24, 7:06 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 24 2014

TXZ070-250130-
REAGAN-
806 PM CDT SAT MAY 24 2014

...STRONG THUNDERSTORMS ACROSS SOUTH REAGAN COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 805 PM CDT...A STRONG STORM IS NEARING BIG LAKE. GUSTY WINDS...
HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3108 10128 3108 10162 3129 10167 3141 10126
      3108 10127
TIME...MOT...LOC 0106Z 261DEG 13KT 3114 10153
Special weather statement, May 24, 7:12 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SAT MAY 24 2014

TXZ075-250145-
PECOS-
812 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT
812 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3060 10249 3032 10245 3033 10275 3053 10278
TIME...MOT...LOC 0112Z 262DEG 19KT 3043 10265
Local storm report, May 24, 7:21 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             SHEFFIELD               30.69N 101.82W
05/24/2014  E1.50 INCH       PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTS PING PONG BALL SIZE HAIL IN SHEFFIELD

&&

MH
Local storm report, May 24, 7:29 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 S MCCAMEY             31.12N 102.22W
05/24/2014  E1.00 INCH       UPTON              TX   TRAINED SPOTTER

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:32 PM MDTSevere Thunderstorm WarningMAFEddy58 min
May 24, 7:47 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 24, 8:27 PM MDTFlash Flood WarningMAFEddy5 hr
May 24, 8:31 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 24, 8:33 PM MDTSevere Thunderstorm WarningMAFEddy57 min
May 24, 9:32 PM MDTSevere Thunderstorm WarningMAFEddy, Lea58 min
May 24, 10:30 PM MDTSevere Thunderstorm WarningMAFLea60 min
May 24, 11:14 PM MDTSevere Thunderstorm WarningMAFLea61 min
May 24, 6:16 PM MDTFlash Flood WarningMAFPecos, Terrell3 hr
May 24, 6:45 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 24, 7:06 PM MDTSpecial Weather StatementMAFReagan24 min
May 24, 7:11 PM MDTFlash Flood WarningMAFReagan3 hr
May 24, 7:12 PM MDTSpecial Weather StatementMAFPecos33 min
May 24, 7:16 PM MDTSevere Thunderstorm WarningMAFReagan59 min
May 24, 7:17 PM MDTSevere Thunderstorm WarningMAFUpton58 min
May 24, 7:27 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 24, 7:55 PM MDTSpecial Weather StatementMAFCrockett35 min
May 24, 8:28 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 24, 9:00 PM MDTSpecial Weather StatementMAFCrockett30 min
May 24, 9:23 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell52 min
May 24, 9:38 PM MDTAreal Flood AdvisoryMAFTerrell5 hr
May 24, 9:48 PM MDTSpecial Weather StatementMAF42 min
May 24, 10:08 PM MDTFlash Flood WarningMAFPecos, Terrell4 hr
May 24, 10:15 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 24, 10:57 PM MDTSpecial Weather StatementMAFCrockett48 min
May 24, 11:08 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell67 min
May 24, 11:50 PM MDTSevere Thunderstorm WarningMAFGaines55 min
May 25, 12:18 AM MDTSpecial Weather StatementMAFTerrell57 min
May 25, 2:12 AM MDTRiver Flood WarningMAFCrockett, Terrell51 hr
May 25, 3:44 AM MDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 25, 4:20 AM MDTSpecial Weather StatementMAFEctor, Midland40 min
May 25, 4:28 AM MDTFlash Flood WarningMAFEctor3 hr
May 25, 4:37 AM MDTFlash Flood WarningMAFEctor, Midland3 hr
May 25, 6:12 AM MDTSpecial Weather StatementMAFPecos33 min
May 25, 6:18 AM MDTFlash Flood WarningMAFHoward, Martin3 hr
May 25, 6:18 AM MDTSevere Thunderstorm WarningMAFPecos42 min
May 25, 6:40 AM MDTFlash Flood WarningMAFPecos3 hr
May 25, 6:49 AM MDTSpecial Weather StatementMAFGlasscock26 min
May 25, 6:51 AM MDTAreal Flood AdvisoryMAFGlasscock3 hr
May 25, 6:59 AM MDTSevere Thunderstorm WarningMAFCrane, Pecos46 min
May 25, 7:02 AM MDTTornado WarningMAFPecos28 min
May 25, 7:29 AM MDTFlash Flood WarningMAFEctor, Midland4 hr
May 25, 7:43 AM MDTSpecial Weather StatementMAFPecos32 min
May 25, 9:01 AM MDTFlash Flood WarningMAFReagan4 hr
May 25, 9:47 AM MDTAreal Flood AdvisoryMAFMartin3 hr
May 25, 9:58 AM MDTAreal Flood AdvisoryMAFMitchell, Scurry2 hr
May 25, 11:35 AM MDTSpecial Weather StatementMAFPecos40 min
May 25, 12:13 PM MDTSpecial Weather StatementMAFPecos47 min
May 25, 12:38 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos37 min
May 25, 12:42 PM MDTTornado WarningMAFBrewster, Pecos33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.